New onset postural orthostatic tachycardia syndrome following ablation of AV node reentrant tachycardia
- 185 Downloads
Autonomic dysfunction presenting as inappropriate sinus tachycardia has been reported to occur following slow pathway ablation for atrioventricular node tachycardia. We report on a series of patients who developed new onset postural orthostatic tachycardia syndrome (POTS) following successful radiofrequency ablation of atrioventricular nodal reentrant tachycardia (AVNRT).
The study was a retrospective analysis that was approved by our Institutional Review Board. Patients were identified from those seen at our Syncope and Autonomic Disorders Clinic. A total of six patients were identified who were previously healthy except for supraventricular tachycardia. Each was found to have AVNRT during electrophysiology study and each underwent successful radiofrequency modification of the slow atrioventricular nodal pathway. Following ablation each patient developed the new onset of symptoms of orthostatic intolerance consistent with POTS.
After an initial symptom-free period (3–6 weeks) post ablation each patient began to experience symptoms of orthostatic intolerance. All six patients began to experience progressive severe fatigue. Orthostatic tachycardia was reported by five patients, syncope by three patients, and presyncope by all six patients. Each patient reported the occurrence of symptom while upright that were relieved by becoming supine. Each patient had experienced symptoms for greater than 6 months prior to being seen at our center. Three patients reported such severe symptoms of orthostatic tachycardia that they underwent repeat electrophysiology study; however, none had evidence of AVNRT. Each patient demonstrated a POTS response within the first 10 min of upright tilt with reproduction of their clinical symptoms that had occurred post ablation.
POTS may be a complication of radiofrequency ablation of AVNRT.
KeywordsAV node reentrant tachycardia Postural tachycardia syndrome Radiofrequency ablation
- 1.Jackman, W. M., Beckman, K. J., McClelland, J. H., Wang, X., Friday, K. J., Roman, C. A., et al. (1992). Treatment of supraventricular tachycardia due to atrioventricular nodal reentry, by radiofrequency catheter ablation of slow-pathway conduction. The New England Journal of Medicine, 327(5), 313–318.CrossRefPubMedGoogle Scholar
- 5.Capulzini, L., Sarkozy, A., Semeraro, O., Paparella, G., Chierchia, G. B., De Asmundis, C., et al. (2010). Ivabradine to treat inappropriate sinus tachycardia after the fast pathway ablation in a patient with severe pectus excavatum. Pacing Clin Electrophysiol, 33, e32–35.CrossRefPubMedGoogle Scholar
- 6.Skeberis, V., Simonis, F., Tsakonas, K., Celiker, A., Andries, E., & Brugada, P. (1994). Inappropriate sinus tachycardia following radiofrequency ablation of AV nodal tachycardia: incidence and clinical significance. Pacing and Clinical Electrophysiology, 17(5 Pt 1), 924–927.CrossRefPubMedGoogle Scholar
- 11.Raj, S. R. (2006). The Postural Tachycardia Syndrome (POTS): pathophysiology, diagnosis and management. Indian Pacing Electrophysiol Journal, 6(2), 84–99.Google Scholar
- 14.Kanjwal K, Saeed B, Karabin B, Kanjwal Y, Grubb BP. Preliminary Observations Suggesting That Treatment With Modafinil Improves Fatigue in Patients With Orthostatic Intolerance. Am J Ther. 2010 Apr 10. [Epub ahead of print]Google Scholar
- 16.Rowe, P. C., Barron, D. F., Calkins, H., Maumenee, I. H., Tong, P. Y., & Geraghty, M. T. (1999). Orthostatic intolerance and chronic fatigue syndrome associated with Ehlers–Danlos syndrome. Jornal de Pediatria, 135, 494–499.Google Scholar
- 25.Kanjwal K, Karabin B, Kanjwal Y, Grubb BP. Autonomic dysfunction presenting as Postural tachycardia syndrome following traumatic brain injury. Cardiology Journal, 17. April 30, 2010 [Epub ahead of print]Google Scholar
- 26.Kanjwal K, Karabin B, Kanjwal Y, Grubb BP. (2010). Postural Orthostatic Tachycardia Syndrome: A Rare Complication Following Electrical Injury. Pacing Clin Electrophysiol, 33, e59–e61Google Scholar